Jump to content

Is Rash a Critical Predictor of Benefit with EGFR Inhibitors


NikoleV

Recommended Posts

Is Rash a Critical Predictor of Benefit with EGFR Inhibitors? Video on the TOPICAL Study

November 25th, 2012 - by Dr. Jack West

http://blog.lungevity.org/2012/11/25/to ... velopment/

Since the early studies of inhibitors of the epidermal growth factor receptor (EGFR) — both oral tyrosine kinase inhibitors (TKIs) and IV monoclonal antibodies — one retrospective finding in many studies has been that the patients who develop a rash do better than the patients who don’t, and this has been seen not only in trials of lung cancer, but in colon cancer as well. Nevertheless, I and most other experts have remained wary about using the development of rash in clinical decisions, such as to discontinue an EGFR inhibitor in someone who doesn’t develop a rash.

Why? I have several reasons:

1) These are just a post-hoc subgroup analyses, which arguably shouldn’t be taken as being as important as prospectively defined questions.

2) Tarceva (erlotinib) is currently FDA approved for all previously treated patients with advanced NSCLC. To stop it in patients who don’t develop a rash is to cut a treatment with a proven value in a broader population of which these patients were still a part.

3) Patients need to have tried the drug if we might learn whether a patient will develop a rash on it. It’s hard to stop a treatment after just a few weeks, without getting additional feedback on its efficacy.

4) This correlation isn’t perfect. Some patients do extremely well with EGFR inhibitors despite not developing skin side effects.

Despite these reservations, I must admit that I’ve been struck by the recent findings in the TOPICAL study, just published in the journal Lancet Oncology. Adding to the rather consistent finding that rash is clearly associated with better outcomes on an EGFR inhibitor like Tarceva (erlotinib), the study begs the question of whether rash development really should be a component of clinical decision making. Specifically, the results suggest that patients who don’t develop a rash in the first month on Tarceva do worse than the patients on placebo and actually may be harmed by it. Here’s a brief video that describes the study and the key results:

[powerpress]

Learning all of this, if you had lung cancer and were to try Tarceva but didn’t develop a rash, would you be inclined to stop it after a few weeks, or would you still want to continue it until a repeat CT scan clarifies whether there is progression or not? Do you accept the concept that the development of rash may distinguish between those helped and those potentially even harmed from an EGFR inhibitor?

Though these results aren’t perfect, the consistency of the observation is leading me to revisit my views and consider whether rash development really might be an important factor in stratifying which patients are being helped by Tarceva and which ones might actually be harmed by it.

Thoughts?

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use. We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.